Hi! A while back I had robotic surgery with one nerve spare. I have the usual (some would say unfortunate) incontinence and ED problems.
I feel I might have some nerve damage and I am currently taking Gabapentin. I was wondering if anyone else has had any success with these tablets or suggestions for any similar pain killers.
I was given gabapentin for nerve damage following chemo (for a previous cancer) and despite winding up to maximum dose it didn't work properly. My GP switched me to pregabalin (aka lyrica) which works better and I also take amitriptyline.
I hope you find a solution.
Hi! Thanks for letting me know. I have an appointment soon with some Drs so let's see what happens.
How long have you been taking Pregabalin and what type of nerve pain?
The pain in my nerves at times is so severe I have to lie down for a few hours. I can't walk more than 10-15 minutes and sometimes use a cane.
I hope this is a short term thing as I am fed up.
From what you've written there may be some confusion about exactly which nerves you're referring too.
The location of the pain you're getting depends on which particular nerve, or nerves are responsible. Nerve pain is caused by problems with sensory nerves.
Gabapentin is commonly used for nerve pain, but it does take some weeks to work. I'm not a doctor but I do know that and have experienced that there is an element of inflammation with nerve pain and often DRs prescribe an NSAID e.g. Naproxen as well as Gabapentin. Depending on what dose of Gabapentin yoi're on, it may be possible to increase the dose.
The "nerves" referred to in "nerve sparing" are a different matter. These nerves are responsible for initiating and maintaining erection. As you have at least one intact nerve, although it might be traumatised after surgery, ED is NOT inevitable.
I appreciate it might be the last thing on your mind at the moment, but if you wish to attempt to regain some erectile function you must start rehabilitation immediately. The longer you delay, the less likely it is you will recover. Once you start rehabilitation you can expect improvement up to 2 years. After that, no further improvement.
I f you wish to pursue this it would be a good idea to ask either your urologist, or your GP to refer you to an ED clinic as soon as possible. Your GP could start you on medication immediately.
You can find further information from Prostate Cancer UK.
Medics are often reluctant to offer help with ED although the guidelines say they should so you must ask.
Let me know more about your nerve pain
Hi Uroboros! Thanks for your informative response.
Initially I had a lot of pain after surgery in my prostate area. This has gone down a bit due to healing I guess. But it seems like a lot of things are interlinked with the pain which increases when I am constipated.
My main pain is in my lower buttocks area, top of the inner thigh. The pain at times can be excruciating where I have to lay down for hours and can't be on my feet for too long. The Drs at the moment have no idea conctete idea as for the reason for the pain. My MRI they say doesn't show any clear nerve damage. But the pain is for real!!
As for your comments on ED. I definitely need to look into it. I thought you had to wait for a healing period etc.
Thanks again for the info.
Apologies to you and Uroboros for butting in but I thought that a mention, would be in order to say, that Macmillans have a volunteer expert who might be able to add something to this conversation if you click on this link Ask about sex (men's cancers) (closed) group which will take you to the page where you can ask questions or ask advice from Lorraine who is a nurse specialist and sex therapist who volunteers here to answer your questions about male sexual problems such as erectile dysfunction. She'll aim to respond within 2 working days.
It's all anonymous making it a very safe place to ask any questions you need to ask and as it's part of the Ask an Expert pages in the first instance only Lorraine can answer it but I do have to say once she replies to you other members can join into the conversation.
Gentlemen hope this is of interest and again apologies for butting into your group.
With 2 Certificates in Stoma Care and Management.
You can find me in * Stoma Support * Bowel * Carers * Anal * Family & Friends * Bereavement * Diagnosed at a Young Age * Parents of Young Children * New to the Community * Living with incurable cancer - incurable patients only / End of Life (and others)
Macmillan Support Team 0808 808 0000 Monday to Sunday 8 am to 8 pm, a delay in answering might be experienced.
What is a Community Champion?
The BODACH is LIVING WITH A ST● MA
The thing is not to be constipated I guess if that adds to the pain maybe your doc can prescribe you a stool softener like fybogel or movicol or something else which may be more suitable for you. Worth a try it will at least mean you don't get as much pain.
Hi Des! Yeah the Dr has already prescribed the horrible Movicol etc. It works in the end. It's the leading up to and just after pain that bothers me.
I am just one of the complicated post Op cases that's not meant to happen.
Not all its cracked up tobe this being unique is it? So much better to be bog standard and just have normal side effects. Hope you get some respite soon.
Hi Des! Your so right!
Thanks PBADS for making me aware of that facility.
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007